What Medications Are Available To Help With Triptan Withdrawal And Resulting Intense Migraine?

Editor
iStock

Question: What Medications Are Available To Help With Triptan Withdrawal And Resulting Intense Migraine?

Asked by Searching

I've had migraines for 20 years. I've had transformed or rebound migraines for at least 10 years, resulting from frequent use of Imitrex. It varies, but I usually have 15-20 days of migraines per month. My MRI was normal. I've tried many preventatives, which have been only slightly helpful.

My neurologist at my last appt. gave me Ambien and Phenergan, and told me to take 2 weeks off work and stop the Imitrex. I'm to come back to see him after I'm off the Imitrex. I tried it, as I had done many times in the past, and the pain was so intense it was like a knife through the head. I was vomiting, and the sleeping pill and antinausea med did not phase it. I finally could not tolerate it any longer and I took my Imitrex shot.

I know the only way known to stop rebound is to abruptly stop the Imitrex, but to me it's not worth that kind of suffering. I cannot go for hours, much less for days and weeks with that kind of intense pain, and I would not make it for long while vomiting like that. I've been able to function and work full time while taking Imitrex 25-75mg per day while having headaches.

I hope for a breakthrough from research so that rebound can be better managed without requiring patients to go through this torture. I understand that hospitalization is not always effective, but can be expensive. My neurologist said that no doctor in his department hospitalizes patients for rebound withdrawal. Are there any other medications that might be more effective at relieving the withdrawal symptoms?

Answer: Searching,

I'm a bit confused by your saying you've had "transformed or rebound Migraines." When medication overuse is an issue, the resulting medication overuse headache (aka rebound) is a headache, not a Migraine. Transformed Migraine occurs when episodic Migraine "transforms" to daily headache superimposed with episodic Migraines on top of the daily headache.

Medication overuse is one possible factor in episodic Migraine moving to transformed Migraine. You can read more about this in Transformed Migraine - The Basics.

With some medications such as opioids and barbiturates, medications may be prescribed to help get through breaking the medication overuse cycle because it can cause other physical problems if those medications are abruptly withdrawn.

Since withdrawing triptans cause no such problems usually no medications are prescribed to break a medication overuse cycle from triptans. In your case, the Ambien and phenergan are, as you know, intended to help control the nausea and help you sleep through the pain.

There are other medications that can be used in the same way as the phenergan and Ambien, but none that are specifically recommended for this purpose. Everyone responds to differently to medications that the best thing you can do at this point is to call your doctor, update him on your situation, and ask for his assistance.

It's unfortunate that whomever has been prescribing Imitrex for you didn't instruct you to limit it's use so you could have avoided this situation. I'm so sorry that this is happening to you. I do know it's tempting to just keep taking the Imitrex rather than working to break this cycle, but that would only sentence you to daily pain.

So, the very best thing to do at this point is go back to your doctor and ask for more assistance. If your doctor isn't able to help you, it may well be time to consult a Migraine and headache specialist. It's important to note that neurologists aren't necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Why, How and Where to Find a Migraine Specialist.

Welcome again!
Teri

You should know

Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.

Answered by Teri Robert